How mistakes with prescriptions come to happen, this case was a man who suffered from psoriasis and when he developed an infection, the dermatology clinic advised his GP to prescribe him with some antibiotics. Despite the fact that it was well documented within his medical notes that he was allergic to penicillin, his GP prescribed him with penicillin-based antibiotics. The man took the prescription drugs and suffered an allergic reaction. His psoriasis worsened and he was in pain. He had to be admitted to hospital for 10 days while his symptoms were brought under control.
There are many different ways in which patients can end up taking the wrong medication!
For example, if a course of medication is prescribed for too long of a period, this can cause injuries as some medication has harmful side effects. This type of error is where a patient is allowed to keep ordering repeat prescriptions without being examined by a doctor.
Incorrect dosage being prescribed. Quite often the same medication is available in several different doses and mistakes can happen when either a GP prescribes the incorrect dose or a pharmacist misreads the prescription and supplies the incorrect dose to the patient. It has happened that an adult dose has been prescribed to a child in error.
Medication that the patient is allergic to. If you have been found to be allergic to a particular drug in the past it should be clearly noted on your medical records and you should not be prescribed with any medication in the future containing the ingredient you are allergic to.
Two or more medicines which should not be taken together. Serious reactions can occur if a patient is prescribed with two medications which should not be taken together. This happens most frequently when a patient is prescribed with a new medication without checks being carried out to if the patient is already taking any other medication. If you have suffered injuries due to errors made when medication was prescribed to you, you may be able to make a personal injury claim for compensation.
If in doubt, it usually is a problem, speak to a solicitor for advice.